Idaho, 2003

Heavy Snow in Idaho, February 4, 2003

February 4, 2003 · NWS PIH · 2 events in 2 counties and zones

6 to 12 inches of snow fell at elevations above 6000 feet in the southern highlands.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

6 to 12 inches of snow fell at elevations above 6000 feet in the southern highlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 4, 2:50 AM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 4, 2:50 AM MST, 2 hours 10 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
250 AM MST TUE FEB 04 2003

SNOW SHOWERS CONTINUING THIS MORNING...PRIMARILY IN SOUTHEAST
HIGHLANDS PER 88D AND IN CENTRAL MTNS PER SNT SFC OB. UNSTABLE
AIRMASS CONTINUES ACROSS CWA TODAY WITH CYCLONIC FLOW ALOFT. HAVE
BUMPED POPS AND QPF FOR TODAY.  MESOETA LAPSE RATES IN THE 7-8+ DEG
C/KM RANGE PRIMARILY THIS AFTERNOON WITH COLD POOL ALOFT STILL
SLIDING SOUTH TOWARD CWA PER 5H RAOB PLOT AT 00Z. THUS SCATTERED
SHOWERS EXPECTED AGAIN TODAY...WITH FOCUS ALONG EASTERN HIGHLANDS.
ACCUMULATIONS LOOK TO BE IN THE 1 TO 3 INCH RANGE WHICH IS BELOW
HEADLINE CRITERIA.  AIRMASS STABILIZES A BIT BY LATE THURSDAY WITH
DECREASING POPS ACROSS BOARD BUT LINGERING SHOWERS POSSIBLE ALONG
EASTERN HIGHLANDS INTO THURSDAY EVENING.  STRAIGHT NORTHERLY FLOW
NEXT COUPLE DAYS THUS EXPECT A CONTINUAL DECLINE IN TEMPS. TRENDS
COVERED WELL IN GRIDS SO NOT MUCH MORE THAN MINOR TWEAKS EXPECTED
THERE.  AM CONCERNED WITH MODEL TRENDS FOR FRI-SUN WITH INCONSISTENT
GFS HANDLING OF LOW TOPPING BLOCKING RIDGE. LATEST RUN KEEPS
ROTATING LOW TOO FAR NORTH AND WEST TO AFFECT CWFA SO GENERALLY DRY
THROUGH EXTENDED LOOKS OK.  DMH

.KSFX...OPERATIONAL...VCP 21.

.PIH...NONE.
Hazardous weather outlook, Feb 3, 6:00 AM MST, 23 hours before
IDZ017>023-031-032-032345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
600 AM MST MON FEB 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Caribou Highlands

When
February 4, 5:00 AM MST to 5:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, South Central Highlands

When
February 4, 5:00 AM MST to 5:00 PM MST
Where
South Central Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340251, 5340252.